Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 394, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 1, 2002, 4:20 PM CDT for Clay County, Iowa. It was in force for 40 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2002, 4:20 PM CDT (21:20 UTC)
- Expired
- Oct 1, 2002, 5:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Clay County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 4:25 PM CDT | Hail 1.5 | Royal, IA | Large hail fell in an area 5 to 10 miles wide from west to east across the central part of the county. The hail caused widespread severe damage to corn and soybean crops with many crops totally destroyed. The hail also damaged vehicles and broke some windows w |
| Oct 1, 4:30 PM CDT | Hail 0.75 | Royal, IA | |
| Oct 1, 4:31 PM CDT | Thunderstorm Wind 61 E | Royal, IA | Thunderstorm winds caused tree damage, including six inch diameter limbs broken off. |
| Oct 1, 4:31 PM CDT | Hail 1.5 | Royal, IA | |
| Oct 1, 4:41 PM CDT | Hail 0.75 | Rossie, IA | |
| Oct 1, 4:55 PM CDT | Hail 0.75 | Webb, IA | |
| Oct 1, 4:55 PM CDT | Hail 0.88 | Gillett Grove, IA | Large hail covered the ground to a depth of two inches. |
| Oct 1, 4:55 PM CDT | Thunderstorm Wind 61 E | Webb, IA | Thunderstorm winds caused tree damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
408 WUUS53 KFSD 012120 SVRFSD IAC041-012200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHWEST IOWA * UNTIL 500 PM CDT * AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF ROYAL...OR ABOUT 15 MILES SOUTHWEST OF SPENCER...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROYAL AROUND 425 PM CDT SPENCER AROUND 430 PM CDT GREENVILLE AROUND 435 PM CDT WEBB AROUND 445 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4321 9539 4293 9539 4292 9493 4315 9494 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:35 PM CDT, 45 minutes earlier.
Area forecast discussion, Oct 1, 3:35 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT TUE OCT 1 2002 ELEVATED SEVERE THUNDERSTORMS TRIGGERED BY MID LEVEL WAVE NORTH OF SURFACE BOUNDARY HAVE PRODUCED UP TO GOLF BALL SIZE HAIL...AND UP TO 2-3 INCHES ACCUMULATION OF SMALLER HAIL...ACROSS PARTS OF FAR SOUTHEAST SOUTH DAKOTA THIS AFTERNOON. COULD STILL SEE ISOLATED SEVERE STORMS CLOSER TO THE BOUNDARY IN NORTHWEST IOWA THROUGH THE LATE AFTERNOON/EARLY EVENING. SCATTERED TSRA IN SOUTHEAST CWA... ALONG WITH SCATTERED SHRA IN THE NORTHWEST...SHOULD GRADUALLY END TONIGHT AS THE WAVE CONTINUES TO LIFT NORTHEAST. NEXT MID LEVEL WAVE...CURRENTLY CROSSING THE SOUTHERN ROCKIES...SHOULD MOVE ACROSS THE AREA VERY LATE TONIGHT AND WEDNESDAY...WHILE SURFACE BOUNDARY GETS PUSHED WELL SOUTHEAST OF THE CWA. COOL NORTH-NORTHEAST FLOW IN THE LOWER LEVELS...AND MORE WIDESPREAD CLOUD COVER WILL HOLD TEMPS DOWN IN THE UPPER 40S AND LOWER 50S. HAVE BUMPED POPS UP FROM PREVIOUS FORECAST...GOING LIKELY OVER MUCH OF THE AREA...WITH CATEGORICAL POPS IN NORTHWEST IOWA. WILL HANG ON TO SOME LOW POPS ACROSS THE NORTHEAST HALF OF THE CWA INTO WEDNESDAY EVENING AS WAVE EXITS THE AREA...THEN MAINLY DRY LATER WEDNESDAY NIGHT AND THURSDAY...WAITING FOR MAIN UPPER TROUGH TO PUSH INTO THE AREA. SOME DIFFERENCES BETWEEN ETA/AVN ON TIMING THIS TROUGH...WITH ETA A BIT FASTER AND KEEPING ANY SIGNIFICANT RAINFALL WELL EAST OF THE AREA. HAVE LEANED MORE TOWARD THE SLOWER AVN...ESPECIALLY GIVEN UNCERTAINTY OF WHAT...IF ANY EFFECTS NEXT TROPICAL SYSTEM COMING INTO THE SOUTHEAST U.S. WILL HAVE ON SPEED OF THIS TROUGH. CONTINUING CHANCE POPS OVER EASTERN HALF OF THE CWA INTO FRIDAY MORNING...BUT ETA/AVN/CANADIAN MODELS AGREE PRETTY WELL THAT SYSTEM WILL PUSH EAST OF THE AREA BY FRIDAY AFTERNOON...AND HAVE BACKED OFF FROM LIKELY POPS WHICH WE HAD FOR SOUTHEAST CWA ON FRIDAY. NOT MANY CHANGES TO EXTENDED AT THIS POINT. MRF FAIRLY CONSISTENT WITH ITSELF IN PRODUCING ANOTHER COLD AND RAINY PERIOD SATURDAY AND SATURDAY NIGHT. COOLING BEHIND SYSTEM MAY BE A BIT OVERDONE ON THIS MODEL...WITH MRF BRINGING SUB-ZERO 850MB TEMPS OVER ALL OF CWA BY SUNDAY MORNING. WILL KEEP SUNDAY MORNING LOWS RIGHT AROUND FREEZING WITH HIGHS ON SUNDAY GENERALLY IN THE 50S. .FSD...NONE HACKER
Hazardous weather outlook, Oct 1, 11:30 AM CDT, 4 hours 50 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-021200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 1130 AM CDT TUE OCT 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL ACROSS MUCH OF NORTHWEST IOWA THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY BECOME SEVERE MID TO LATE AFTERNOON...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM STORM LAKE TO HORNICK. THE GREATEST THREAT WOULD BE HAIL UP TO QUARTER SIZE...ALONG WITH SPOTTY HEAVY RAINFALL ONE TO TWO INCHES. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 200 PM THROUGH 700 PM SOUTHEAST OF A LINE FROM SPENCER TO SIOUX CITY. .DAYS TWO THROUGH SEVEN... AN UNSETTLED AND COOL WEATHER PATTERN WILL AFFECT SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND FAR NORTHEAST NEBRASKA THE REMAINDER OF THE WEEK INTO THE WEEKEND. THERE IS A CHANCE OF LIGHT RAIN WEDNESDAY ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. HOWEVER...A POTENTIALLY STRONG LOW PRESSURE SYSTEM WILL DEVELOP IN THE ROCKIES BY THURSDAY...AND MOVE OVER THE AREA THURSDAY NIGHT AND FRIDAY. SIGNFICANT RAINFALL MAY BE ASSOCIATED WITH THIS SYSTEM...ESPECIALLY IN NORTHWEST IOWA...FAR SOUTHEAST SOUTH DAKOTA...AND PARTS OF SOUTHWEST MINNESOTA THURSDAY NIGHT INTO FRIDAY. ANOTHER PROBABLY WEAKER SYSTEM WILL AFFECT THE AREA BY LATE SATURDAY...WITH A CHANCE OF A COLD RAIN.
In the hours before
Local storm report, Oct 1, 3:22 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM 4 E ALVORD IA .75 INCH HAIL
10/01/02 LYON REPORTED BY PUBLIC.Local storm report, Oct 1, 3:35 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0203 PM 2 NW DAVIS SD .88 INCH HAIL
10/01/02 TURNER REPORTED BY PUBLIC.
0211 PM LENNOX SD .75 INCH HAIL
10/01/02 LINCOLN
0215 PM BERESFORD SD 1.75 INCH HAIL
10/01/02 LINCOLN REPORTED BY STORM
SPOTTER.
0320 PM 5 N ORANGE CITY IA 1 INCH HAIL
10/01/02 SIOUX REPORTED BY STORM
SPOTTER.Local storm report, Oct 1, 3:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM HOSPERS IA .88 INCH HAIL
10/01/02 SIOUX REPORTED BY STORM
SPOTTER.Local storm report, Oct 1, 3:55 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0354 PM 4 W PRIMGHAR IA .75 INCH HAIL
10/01/02 OBRIEN REPORTED BY STORM
SPOTTER.Local storm report, Oct 1, 4:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
402 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM 6 E ALVORD IA .88 INCH HAIL
10/01/02 LYON REPORTED BY PUBLIC.
0349 PM 5 WSW ARCHER IA .75 INCH HAIL
10/01/02 OBRIEN REPORTED BY PUBLIC.Local storm report, Oct 1, 4:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0401 PM PRIMGHAR IA .75 INCH HAIL
10/01/02 OBRIEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 2:35 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 40 min |
| Oct 1, 2:41 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 39 min |
| Oct 1, 3:16 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 44 min |
| Oct 1, 3:19 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 26 min |
| Oct 1, 3:34 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.